I’m really quite shocked when I read about Ben Goldacre’s views on SSRI antidepressants, and ‘mental illness’. I discovered a tweet (above) from 2013, where Ben is discussing a recent BBC Panorama series on antidepressants and birth defects. One commentator tweets into the debate and says “Why is any doctor prescribing SSRI’s? the side effects are horrendous”, he then recommends, “Exercise, Vitaman D and Melotonin”.. instead of SSRI’s, and Ben retorts with: “The side effects are not horrendous, by any stretch of the imagination, patients can be informed, and then choose’…
I seriously can’t believe that Ben doesn’t know that SSRI side effects are horrendous. If we are to take the Seroxat PIL as an example of your typical SSRI side effects, we can see that the side effects are staggering both in their amount and their frequency. Bear in mind, that these are GSK’s conservative estimates, and you can bet that pharmaceutical companies don’t give accurate readings in the PIL (they are obviously going to aim for the least alarming estimate). Even at that, the Seroxat PIL remains horrendous.
However, reading a PIL on Seroxat is one thing. Try actually being on the drug, and then try being on it for a number of years, and then try and imagine what it’s like when you experience most of these side effects over those years. Seroxat is a horrendous drug; all of the SSRI’s are. It’s all very well Ben saying that “patients can be informed, and then choose”, but when I was prescribed Seroxat, I wasn’t warned, my doctor told me nothing about side effects, absolutely nothing. I didn’t have an informed choice (and most doctors still down play side effects and patients are not informed). The PIL was also different back then, GSK were forced to change the wording on the PIL’s because the public outcry from people who had taken Seroxat in the UK was unprecedented. There was widespread condemnation of GSK. In fact, the public response was so big, that Panorama did three more documentaries about Seroxat.
This was also unprecedented in BBC Panorama’s history. And all this scandal was literally because of Seroxat’s utterly horrendous side effect profile.
The types of horrendous side effects I experienced on Seroxat included :muscle spasms, anxiety, panic attacks, suicidal thoughts, mood swings, personality changes, aggression, cravings for alcohol, dis-inhibition, mania, vivid nightmares full of violence, sleepiness then insomnia, out of character behavior, akathisa, headaches nose bleeds, blood in my stool, diarrhea, IBS, depersonalization, de-realization, bloating, nervousness, twitching, sweating, zaps…. the list goes on and on and on…
That’s just a snap shot of some of the side effects I experienced. Some days I had them all at once. Imagine that Ben! Wouldn’t that be fun huh?… Would you like to spend a few years on an SSRI like Seroxat experiencing those side effects on a daily basis? and then try withdrawal, now there’s where the side effects turn into a total horror show.
Many hundreds of thousands of people have reported similar side effects.
But Ben Goldacre says that SSRI “side effects are not horrendous by any stretch of the imagination”
First of all Ben, these side effects have nothing to to with imagination, and secondly, they are horrendous, so horrendous in fact, that I have no idea how I survived those years on Seroxat. Maybe my youth had something to do with it. Others were not so lucky, I am well aware of that.
I would like to ask Ben, has he ever seen a family member experience SSRI’s long term, or has he tried them himself, or maybe he has a friend who has experienced SSRI’s long term? If not, then he has no clue and he should really educate himself on the side effects of SSRI’s…
You can start here Ben..
This is but one forum of many:
and when you’re finished there, just google SSRI side effects, and you’ll see that there are thousands upon thousands of reports of horrendous side effects all over the internet, and if you couldn’t be bothered doing that, just look in the PIL’s – they are horrendous enough..
“Leslie Ash feels ‘really awake’ after quitting anti-depressants”
I don’t like them, because they don’t let you finish your conversation or finish your sentence even.
”You have big bits of your life missing and so I really wanted to get off them and I’ve taken quite a long time to get off them because it’s not something you can just suddenly come off and I feel really awake now, it’s brilliant.”
“…But Stein said those drugs played a dangerous role in his personal battle with depression. He said the closest he came to actually taking his own life were the times he was taking anti-depressants….”
“…And then within the last several years, a drug called Wellbutrin, which is a well-known anti-depressant was prescribed to me and it actually worked quite well for about two weeks. And then I felt an overwhelming compulsion to commit suicide and I stopped taking it and it went away,” Stein said…”
“Unless there’s some gigantic breakthrough I’m unaware of, I would never think of touching anti-depressants again.